Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 18, NWS Phoenix, AZ

March 13, 2020Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Mar 13, 2020, 3:31 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2020, 3:31 PM MST (22:31 UTC)
Expired
Mar 13, 2020, 6:30 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 4:15 PM MSTFLOOD3 S Deer Valley, AZ1-2 FEET OF STANDING WATER AT THE I-17/GREENWAY UNDERPASS - AT LEAST ONE STALLED CAR.
Mar 13, 4:50 PM MSTFLASH FLOOD3 Sse Deer Valley, AZEAST FORK OF CAVE CREEK NEAR 7TH AVE. AND GREENWAY RD WAS FLOWING APPROXIMATELY SIX INCHES DEEP OVER 7TH AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

552 
WGUS55 KPSR 132231
FFWPSR
AZC013-140130-
/O.NEW.KPSR.FF.W.0018.200313T2231Z-200314T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
331 PM MST Fri Mar 13 2020

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 630 PM MST.

* At 330 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Phoenix, Glendale, Tolleson, Downtown Glendale, Metro Center Mall,
  North Mountain Park and Glendale Sports Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3342 11223 3344 11227 3355 11226 3368 11209
      3356 11202 3345 11212 3342 11217

FLASH FLOOD...RADAR INDICATED

$$

MS
2 follow-up statements
633 
WGUS75 KPSR 132325
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
425 PM MST Fri Mar 13 2020

AZC013-140130-
/O.CON.KPSR.FF.W.0018.000000T0000Z-200314T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
425 PM MST Fri Mar 13 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
MARICOPA COUNTY...

At 424 PM MST, Doppler radar and automated gauges indicated heavy 
rain has fallen across the warned area. Over one inch of rain has 
already fallen. Flash flooding is already occurring at underpasses 
on Interstate 17.  

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
Phoenix, Glendale, Tolleson, Downtown Glendale, Metro Center Mall,
North Mountain Park and Glendale Sports Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3342 11223 3344 11227 3355 11226 3368 11209
      3356 11202 3345 11212 3342 11217

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

18
375 
WGUS75 KPSR 140127
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
627 PM MST Fri Mar 13 2020

AZC013-140137-
/O.EXP.KPSR.FF.W.0018.000000T0000Z-200314T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
627 PM MST Fri Mar 13 2020

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 630 PM
MST...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3342 11223 3344 11227 3355 11226 3368 11209
      3356 11202 3345 11212 3342 11217

$$

18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 2:27 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 13, 2:27 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
227 PM MST Fri Mar 13 2020

.SYNOPSIS...
A slow moving and wet storm system will exit to the east today
but will still result in lingering showers and storms over mainly
south central Arizona into tonight. Hail, lightning, and brief
heavy downpours will be likely. Flash Flood Watch remains in
effect through 5 pm for south-central Arizona. After a brief dry
period this weekend, another colder but not as wet storm system is
expected toward the middle of next week.

&&

.DISCUSSION...
The large upper-level low has opened up, with the axis over
western Arizona. Along and ahead of this axis, the current
mesoanalysis is showing good instability, with MUCAPE values
upwards of 500-1000 J/kg. The main jet is ahead of the axis, which
is contributing to a decent amount of 0-6 km shear from eastern
maricopa county eastward. Mid-level lapse rates have also
steepened as the cold core moves overhead, with values close to
6.5-7.5 deg C/km. Moisture values have decreased significantly
today, but PW values still range from 0.5-0.7 inches. All of this
will lead to scattered storm activity today, primarily along and
ahead of the aforementioned axis. With good instability and shear,
along with steeper lapse rates, the main threat toady with any
storm that develops will be hail. Although moisture values have
decreased, it still appears that the storm motion is parallel to
the flow so we are seeing training of storms. This, in addition to
already saturated soils and flowing washes, will keep the flood
threat elevated this afternoon and evening. The Flash Flood Watch
for Maricopa county, northwest Pinal county, and southern Gila
county remains in effect until 5 pm. The axis will move into central
Arizona by the late afternoon and into eastern Arizona by the
early evening. Expecting this current activity to continue until
this axis is off to our east. High temperatures today will stay
well below seasonal normals with readings in the mid to upper 60s
over most of the lower deserts.

After the upper low finally exits to the east tonight, we can
expect a bit of a break in the weather for a few days as weak high
pressure returns from the west. Modest warming can be expected
Saturday as highs climb into the low 70s, although readings will
still be a bit below normal levels. High temperatures will climb
into the mid to upper 70s Sunday into Monday under partly to
mostly sunny skies.

It seems clear that the desert southwest has seen the weather
pattern become very active and we can expect a virtual parade of
potentially wet weather systems to follow over the next 7 to 10
days. Ensemble guidance from sources such as NAEFS, CMC and GEFS are
in pretty good agreement that another potentially wet Pacific low
pressure system will set up off the central California coast by next
Tuesday afternoon, and then slowly move through the area Wednesday
into Thursday bringing scattered to numerous showers along with
isolated mainly afternoon thunderstorms. The low is similar in some
respects to the system that is currently impacting the state, with
one of the primary differences being that it will probably not have
the same moisture tap (IVT plume) that the current one experienced.
Moisture may be a bit lacking with this next storm but locally
enhanced rains would occur should thunderstorms develop. It may also
be a bit colder as snow levels are forecast to fall below 5000 feet
so there is some potential for a bit of higher elevation snow in
both Joshua Tree NP as well as southern Gila County. High
temperatures will also cool off sharply, falling into the mid 60s
next Wednesday.

&&

.AVIATION...Updated at 2100Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Scattered to numerous showers and thunderstorms are continuing
near all terminal sites, but especially towards the western part
of the valley. Thunderstorms may impact any terminal through about
3Z this evening. Small hail and lightning may occur in these
storms. SCT cloud coverage near about 4-6 kft will continue until
this evening, and then gradually thin on Saturday. Winds are
presently southerly at most TAF sites but should shift to west for
a few hours this evening. Light easterly flow should then persist
overnight and Saturday morning.

Southeast California/Southwest Arizona including KIPL and KBLH:

FEW to SCT coverage will continue through the overnight hours and
into Saturday. BKN high clouds will thin over time. A predominate
southwest to westerly wind is expected through the period,
staying fairly elevated with some afternoon gusts of 15-25kts.

&&

.FIRE WEATHER...
Sunday through Thursday: Drier conditions will move in by Sunday and
Monday before wetter and more unsettled weather is expected into the
middle part of next week, beginning later on Tuesday. Humidity
levels will stay elevated through the period with minimum readings
generally 25-40%. High temperatures will stay near seasonal normals
through the weekend with well below normal temperatures likely by
the middle of next week. Winds will be breezy at times through much
of the period, especially during the daytime hours. Gusts will
mostly reach into the 20-25 mph range.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 5 PM MST this afternoon for AZZ534-
     537>560-562-563.

CA...None.
&&

DISCUSSION...Feldkircher/CB
AVIATION...Hodges/Kuhlman
FIRE WEATHER...Kuhlman/CB

In the hours before

Special weather statement, Mar 13, 2:25 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
225 PM MST Fri Mar 13 2020

AZZ534-132215-
Aguila Valley AZ-
225 PM MST Fri Mar 13 2020

...SPECIAL WEATHER STATEMENT...

At 225 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Wickenburg, moving northeast at 25 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Wickenburg.

This includes US Highway 60 between mile markers 94 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3396 11261 3379 11290 3392 11303 3401 11295
      3400 11273
TIME...MOT...LOC 2125Z 224DEG 20KT 3391 11289

Feldkircher
Special weather statement, Mar 13, 2:58 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
258 PM MST Fri Mar 13 2020

AZZ540-542>544-546-132230-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-Central Phoenix AZ-
Deer Valley AZ-North Phoenix/Glendale AZ-
258 PM MST Fri Mar 13 2020

...SPECIAL WEATHER STATEMENT...

At 258 PM MST, Doppler radar was tracking a strong thunderstorm near
Arizona State Fairgrounds, or near Laveen, moving northeast at 20
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Phoenix, Glendale, Avondale, Paradise Valley, Tolleson, Laveen,
Piestewa Peak Park, Arizona State Fairgrounds, and Camelback
Mountain.

This includes the following highways...
AZ Interstate 10 between mile markers 133 and 147.
AZ Interstate 17 between mile markers 199 and 216.
AZ Route 51 between mile markers 1 and 11.

LAT...LON 3336 11225 3342 11233 3370 11213 3353 11189
TIME...MOT...LOC 2158Z 220DEG 19KT 3347 11217

18
Local storm report, Mar 13, 3:21 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
321 PM MST FRI MAR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             2 NNW GLENDALE          33.56N 112.20W
03/13/2020  E0.25 INCH       MARICOPA           AZ   TRAINED SPOTTER

            PEA SIZED HAIL NEAR 35TH AVE. AND INDIAN
            SCHOOL RD.

&&

AJ
Local storm report, Mar 13, 3:27 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
327 PM MST FRI MAR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             4 SE GLENDALE           33.50N 112.13W
03/13/2020  E0.25 INCH       MARICOPA           AZ   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 2 NNW
            GLENDALE. LOCATION CORRECTED TO 4SE
            GLENDALE. PEA SIZED HAIL NEAR 35TH AVE. AND
            INDIAN SCHOOL RD.

&&

AJ
Special weather statement, Mar 13, 3:27 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
327 PM MST Fri Mar 13 2020

AZZ540>544-546-132300-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-
Cave Creek/New River AZ-Central Phoenix AZ-Deer Valley AZ-
North Phoenix/Glendale AZ-
327 PM MST Fri Mar 13 2020

...SPECIAL WEATHER STATEMENT...

At 327 PM MST, Doppler radar was tracking a strong thunderstorm over
Glendale, moving northeast at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Phoenix, Glendale, Scottsdale, Paradise Valley, Piestewa Peak Park,
Deer Valley Airport, and North Mountain Park

This includes the following highways...
AZ Interstate 10 between mile markers 138 and 142.
AZ Interstate 17 between mile markers 202 and 218.
AZ Route 51 between mile markers 4 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3344 11217 3348 11224 3371 11221 3376 11188
      3359 11187
TIME...MOT...LOC 2227Z 220DEG 14KT 3350 11216

18
Local storm report, Mar 13, 3:31 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
331 PM MST FRI MAR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             3 ESE GLENDALE          33.52N 112.14W
03/13/2020  E0.70 INCH       MARICOPA           AZ   TRAINED SPOTTER

            DIME SIZED HAIL NEAR 35TH AVE. AND BETHANY
            HOME RD.

&&

AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 5:45 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Mar 12, 6:02 PM MSTSpecial Weather StatementPSR43 min
Mar 12, 6:48 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Yuma4 hr
Mar 12, 7:45 PM MSTSpecial Weather StatementPSR45 min
Mar 12, 9:10 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Mar 12, 9:30 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Mar 12, 9:53 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa7 hr
Mar 12, 10:28 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Mar 12, 10:35 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Mar 12, 11:05 PM MSTSpecial Weather StatementPSR25 min
Mar 13, 12:00 AM MSTSpecial Weather StatementPSR30 min
Mar 13, 12:01 AM MSTSpecial Weather StatementPSR29 min
Mar 13, 12:29 AM MSTSpecial Weather StatementPSR31 min
Mar 13, 12:58 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa7 hr
Mar 13, 8:18 AM MSTRiver Flood WarningPSRMaricopa5 hr
Mar 13, 10:32 AM MSTSpecial Weather StatementPSR43 min
Mar 13, 11:02 AM MSTSpecial Weather StatementPSRMaricopa43 min
Mar 13, 11:28 AM MSTSpecial Weather StatementPSR47 min
Mar 13, 11:35 AM MSTSpecial Weather StatementPSRMaricopa40 min
Mar 13, 11:37 AM MSTSpecial Weather StatementPSRMaricopa38 min
Mar 13, 11:49 AM MSTSpecial Weather StatementPSRMaricopa41 min
Mar 13, 12:20 PM MSTSpecial Weather StatementPSRMaricopa40 min
Mar 13, 12:27 PM MSTAreal Flood WarningPSRMaricopa36 hr
Mar 13, 12:30 PM MSTSpecial Weather StatementPSRMaricopa45 min
Mar 13, 12:54 PM MSTSpecial Weather StatementPSR51 min
Mar 13, 1:18 PM MSTSpecial Weather StatementPSR42 min
Mar 13, 1:41 PM MSTSpecial Weather StatementPSR49 min
Mar 13, 2:08 PM MSTSpecial Weather StatementPSRMaricopa52 min
Mar 13, 2:16 PM MSTSpecial Weather StatementPSRGila44 min
Mar 13, 2:17 PM MSTSpecial Weather StatementPSR43 min
Mar 13, 2:25 PM MSTSpecial Weather StatementPSR50 min
Mar 13, 2:58 PM MSTSpecial Weather StatementPSRMaricopa32 min
Mar 13, 3:27 PM MSTSpecial Weather StatementPSRMaricopa33 min

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.